Texas, 2017

Drought in Texas, November 30, 2017

November 30, 2017 · NWS SHV · 2 events in 2 counties and zones

Severe (D2) drought conditions expanded farther south across Northeast Texas by the final day of November, and encompassed Wood and Upshur Counties, due to the significant deficits of rain observed since the final week of August. In fact, near record dry conditions were recorded during September, and only 3-4 inches of rain falling during the Fall months (September-October-November).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions expanded farther south across Northeast Texas by the final day of November, and encompassed Wood and Upshur Counties, due to the significant deficits of rain observed since the final week of August. In fact, near record dry conditions were recorded during September, and only 3-4 inches of rain falling during the Fall months (September-October-November). This resulted in a nearly 9 inch rainfall deficit for the Fall, which was about 25% of normal for this area. Thus, planting of winter wheat pastures were delayed or little growth had occurred, and stock ponds significantly receded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 29, 11:19 PM CST, 41 minutes earlier.

Area forecast discussion, Nov 29, 11:19 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1119 PM CST Wed Nov 29 2017

.AVIATION...
A slowing boundary across Northern Louisiana is resulting in some
patchy dense fog forming ahead of it and we are seeing this at the
MLU terminal with 1/4SM vsby restriction and VV003 Ceiling
restrictions. Models are in descent agreement that eventually
overnight the drier air will work into this terminal location so
will prevail the 1/4SM FG and VV003 but with VFR conditions
returning before sunrise tomorrow morning. Otherwise, thin cirrus
is all that is noted and expected as we go through the remainder
of the overnight hours. Look for light and variable winds
overnight becoming NW less than 10kts during the day Thursday.

13

&&

.PREV DISCUSSION... /issued 1019 PM CST Wed Nov 29 2017/

DISCUSSION...
Cooler/drier air continues to filter into the region as a cold
front makes it way through. A few shwrs will remain possible for
the next few hours across our extreme sern areas where low level
moisture has a better foothold. Temps already down in the mid 40s
across some of our nern areas despite some cloud cover, which puts
them at or near previously fcst mins. Have adjusted temps down
accordingly across these areas. Remainder of the fcst appears to
be on track, so no other changes will be made attm.

/12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  70  47  67 /   0  10   0   0
MLU  54  71  46  66 /  20  10   0   0
DEQ  41  66  39  65 /   0  10   0   0
TXK  48  68  44  64 /   0  10   0   0
ELD  49  68  43  64 /  10  10   0   0
TYR  43  69  46  68 /   0  10   0   0
GGG  46  69  46  68 /   0  10   0   0
LFK  47  71  46  70 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12/13
Hazardous weather outlook, Nov 29, 11:21 AM CST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1121 AM CST Wed Nov 29 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301730-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1121 AM CST Wed Nov 29 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated showers will be possible today across portions of
Southwest Arkansas and Central and North Louisiana this afternoon
through tonight, ahead of a weak cold front that will move into
the region. However, no hazardous weather is expected at this
time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered showers and a few thunderstorms will be
possible Sunday night over East Texas, Southeast Oklahoma, and
Southwest Arkansas, and over all of the region Monday and Tuesday
ahead of a strong cold front and associated upper level trough
that will traverse the Plains states and Mississippi Valley.
However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Wood

When
November 30, 12:00 AM CST to 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Drought, Upshur

When
November 30, 12:00 AM CST to 11:59 PM CST
Where
Upshur forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724646, 724647.